Alert archive / Wisconsin / Wind Advisories in 2023

Wind Advisory 1, NWS Milwaukee, WI

February 15, 20235 counties in Wisconsin

NWS Milwaukee, WI issued this wind advisory at Feb 15, 2023, 10:16 AM CST for 5 counties in Wisconsin. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Feb 15, 2023, 10:16 AM CST (16:16 UTC)
Expired
Feb 15, 2023, 2:00 PM CST
In force
4 hr
Issued by
NWS Milwaukee, WI

Counties Kenosha County, WI, Milwaukee County, WI, Ozaukee County, WI, Racine County, WI, Sheboygan County, WI

The radar

The Milwaukee radar (KMKX), 58 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2023-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2023-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

660 
WWUS73 KMKX 151616
NPWMKX

URGENT - WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
1016 AM CST Wed Feb 15 2023

WIZ052-060-066-071-072-152000-
/O.NEW.KMKX.WI.Y.0001.230215T1616Z-230215T2000Z/
Sheboygan-Ozaukee-Milwaukee-Racine-Kenosha-
Including the cities of Plymouth, Sheboygan Falls, Howards Grove,
Oostburg, Mequon, Cedarburg, Grafton, Milwaukee, Racine, 
and Kenosha
1016 AM CST Wed Feb 15 2023

...WIND ADVISORY IN EFFECT UNTIL 2 PM CST THIS AFTERNOON...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Sheboygan, Ozaukee, Milwaukee, Racine and Kenosha 
  Counties.

* WHEN...Until 2 PM CST this afternoon.

* IMPACTS...Gusty westerly winds will pose a hazard to high
  profile vehicles on interstates over far eastern Wisconsin. The
  winds could blow around unsecured objects. Tree limbs could be 
  blown down and a few power outages may result.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this wind advisory went out at Feb 15, 3:45 AM CST, 6 hours 31 minutes earlier.

Area forecast discussion, Feb 15, 3:45 AM CST, 6 hours 31 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
345 AM CST Wed Feb 15 2023

.SHORT TERM...
(Issued 345 AM CST Wed Feb 15 2023)

Today through Thursday Night:

Currently much of the area is being dry slotted by the system
pushing through. Through this morning we could expect a few more
showers, especially along the front though showers will likely be
fairly spotty and brief for the most part. Largely the dryness
comes from the mid levels which temporarily moistens with the
passing front but otherwise will remain mostly dry. As the front
passes precip should end across the region with temporary UL
ridging during the day today.

However, into tonight we will see another system making its way
into the region. With the the current system ushering in some
cooler air this next system will likely bring mostly snow to
southern WI. We will be on the northwest side of the surface low
that will track northeast through southern Illinois and Indiana.
There will be plenty of forcing in the upper levels from this
system with the early part of the system dominated by PVA from the
shortwave ahead of the longwave trough. This will be supported by
plenty of low to mid level moisture with plenty of WAA to support
the system. While there may be WAA the forecast sounding keep the
temperatures below freezing and thus snow is likely.

There remains some uncertainty in the QPF and snow ratios. The QPF
has ticked up some likely due in part with the inclusion of the
CAMs but ensembles has ticked up some as well, but a half inch to
three-quarters inch of water may be a bit high. The other
complication has been the snow ratios which certainly look
potentially high given the period of a deep DGZ Thursday afternoon
being right in the strongest frontogenetical mid-level forcing.
In addition the lake enhancement potential will also raise ratios.
On the other hand we will likely see some breezy conditions with
gusts to 35 mph possible that should break down flakes to some
degree. If it ends up being a bit warmer than expected that could
cut down on rates some as well.

The main feature with this event will be the strong frontogenesis
expected with this event. This will especially be the case around
700mb, which will be expected to drive higher snow totals with
this event. However, this likely means higher totals will be
driven by banded snowfall and thus highest amounts will likely be
found in a fairly narrow band, which remains uncertain at this
point. In addition, this event will likely feature some lake
enhancement for a period as winds come from the east to northeast,
which will likely lead to some higher totals along the nearshore
areas. The main issue with this event will be the potential for 1+
inch/hr snow rates in any banding and even areas in the nearshore
potentially seeing periods of 2+ inch/hr snow rates with any
combined banding and lake enhancement. The morning commute
Thursday will not likely be as impacted as the evening commute
given the potential for highest rates in the afternoon. A broad
swath of 3-6 inches is likely but we could certainly see locally
higher amounts in banding and lake enhancement with as much as
6-10 inches possible.

The event will likely be a fairly quick one, exiting the region by
Thursday night with some lingering lake effect/enhancement
Thursday evening before the winds turn and push the system out.

Kuroski

&&

.LONG TERM...
(Issued 345 AM CST Wed Feb 15 2023)

Friday through Tuesday:

Drier and colder conditions are expected to settle into the region
Friday as a surface builds across the Midwest behind the Thursday
system. Looking at highs only topping off in the 20s Friday with low
teens to single digits temps overnight. Things then look to warm
into Saturday as southerly flow returns.

Otherwise there looks to be series of shortwave troughs trekking
across the region for the weekend. The first one of this systems is
progged to pass to well to our north across Ontario overnight Friday
through Saturday and is expected drag and stall a dry cold front
across WI Saturday. However, not expecting much other than a wind
shift with this front. Then another shortwave trough is taking shape
across the Central CONUS for overnight Saturday and lift into the
Upper Midwest for Sunday. Models disagree on the track and strength
of this late weekend system, but again this looks to be a moisture
starved system so PoPs chances will be little to none at this time.

A more active is progged to take shape heading into next week with
another round of upper-level waves traversing the region bringing
periods of increase PoP chances. However, given the differences
between models, there is little confidence in the details at this
time.

Wagner

&&

.AVIATION...
(Issued 345 AM CST Wed Feb 15 2023)

Fairly active aviation period ahead with mostly MVFR CIGS
continuing though we could see some dips to IFR. However mostly
MVFR CIGS are expected through the day today. It will be breezy today
from the west with gusts up to 35 kts. There may be a few breaks
this afternoon in the low CIGS. However another system will push
toward the region tonight into Thursday with accumulating snow
likely. CIGS for this event will likely fall to IFR for a good
portion of southern Wisconsin with VSBYS from snow being near zero
with areas likely seeing periods of heavy snowfall. It will also
be breezy for this event as well with winds mostly from the
northeast to north. Snow will likely end overnight THursday but
low CIGS will likely continue into Friday.

Kuroski

&&

.MARINE...
(Issued 345 AM CST Wed Feb 15 2023)

Strong low pressure is currently pushing through northern
Wisconsin. South gales to 35 knots will become westerly today. A
Gale Warning is in effect for the entire lake through this
afternoon with breaks possible this morning as winds change
direction as the low and associated front passes. Winds will
gradually weaken later this evening. They will become northerly on
Thursday and increase again as low pressure around 29.6 inches
tracks across southern Illinois and Indiana. Gales are
increasingly likely later Thursday into Friday morning as the low
deepens to 29.5 slides into the eastern Great Lakes region. Thus
we have issued a Gale Watch for this period.

Kuroski

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch...WIZ052-WIZ058-WIZ059-WIZ060-WIZ062-WIZ063-
     WIZ064-WIZ065-WIZ066-WIZ067-WIZ068-WIZ069-WIZ070-WIZ071-
     WIZ072...3 AM Thursday to midnight Friday.

LM...Gale Warning...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 until 6 PM Wednesday.

     Gale Watch...LMZ080-LMZ643-LMZ644-LMZ645-LMZ646-LMZ669-LMZ671-
     LMZ673-LMZ675-LMZ777-LMZ779-LMZ870-LMZ872-LMZ874-LMZ876-
     LMZ878...noon Thursday to midnight Friday.

     Gale Warning...LMZ643-LMZ644-LMZ645-LMZ646 until 3 PM Wednesday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Feb 15, 4:10 AM CST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
410 AM CST Wed Feb 15 2023

WIZ046-047-051-052-056>060-062>072-161015-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
410 AM CST Wed Feb 15 2023

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Accumulating snow is expected Thursday into Thursday evening.
There is a Winter Storm Watch in effect for much of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-161015-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
410 AM CST Wed Feb 15 2023

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

A Gale Warning remains in effect through this afternoon for gusty
southerly winds, which will turn westerly today with high waves. A
period of Small Craft conditions will continue into the evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another period of gales are becoing increasingly likely Thursday
and Thursday evening with a Gale Watch in effect for the period.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-161015-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
410 AM CST Wed Feb 15 2023

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

A Gale Warning remains in effect through this afternoon for gusty
southerly winds, which will turn westerly today with high waves.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another period of gales are becoing increasingly likely Thursday
and Thursday evening with a Gale Watch in effect for the period.
There will be another chance for again Friday night into
Saturday. High waves are expected during these periods.

www.weather.gov/mkx

In the hours before

Local storm report, Feb 15, 8:21 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
821 AM CST WED FEB 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 AM     NON-TSTM WND GST 3 N PLEASANT PRAIRIE    42.60N 87.93W
02/15/2023  M58 MPH          KENOSHA            WI   ASOS

            MEASURAED AT KENOSHA REGIONAL AIRPORT.

&&

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 2:14 AM CSTGale WatchMKX17 hr
Feb 15, 2:34 AM CSTWinter Storm WatchMKXDane, Dodge, Green, Iowa, Jefferson, Kenosha and 9 more11 hr
Feb 15, 1:57 PM CSTWinter Storm WarningMKXGreen, Jefferson, Kenosha, Lafayette, Milwaukee, Ozaukee and 5 more34 hr
Feb 15, 1:57 PM CSTWinter Weather AdvisoryMKXColumbia, Dane, Dodge, Fond du Lac, Iowa, Sheboygan32 hr

Nearby

Wind Advisories in Wisconsin, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.